Acneiform eruptions are a group of disorders which are characterized by papules and pustules resembling acne vulgaris. It has an acute onset and can affect any age group. The characteristic lesion may be a nodule, papule, pustular or a cyst. The major difference between acne vulgaris and acneiform eruptions is that the latter does not have comedones.
There are many causes for acneiform eruptions including exposure to halogenated aromatic hydrocarbons and use of antibiotics like macrolides and penicillin. Other drugs that can also induce acneiform eruptions include nystatin, isoniazid, corticotropin, naproxen, and hydroxychloroquine.
Many organisms can also induce acneiform eruptions like infections by Proteus, Klebsiella, Escherichia coli, and Enterobacter. Pityrosporum folliculitis caused by Malassezia furfur may also present on the trunk and upper extremities with pruritic eruptions. Infections which are known to cause acneiform eruptions include secondary syphilis, mycotic infections, cutaneous coccidioidomycosis, and Sporothrix schenckii.
Prolonged and increased excretion of causative substances might irritate the follicular epithelium and produce an inflammatory reaction.
Acneiform eruptions can also be seen in conditions like nevus comedonicus, eruptive hair cysts, and tuberous sclerosis.
Acneiform eruptions can occur at any age and can affect both genders. Individuals most prone to develop this skin disorder are those who are exposed to bacteria and those who use antibiotics. The condition often develops in hospitalized patients.
Acneiform acne can be classified into the following:
This acne can occur due to corticosteroids, anticonvulsants like phenytoin, antidepressants, the antipsychotics olanzapine and lithium, antituberculosis drugs like INH, thiourea, thiouracil, disulfiram, corticotropin, antifungals like nystatin and itraconazole, hydroxychloroquine, naproxen, mercury, amineptine, chemotherapy drugs, and epidermal growth factor receptor inhibitors.
Antibiotics like penicillins and macrolides cause acute generalized pustular eruption without comedones. Patients are febrile with leukocytosis, Other antibiotics causing it include co-trimoxazole, doxycycline, ofloxacin, and chloramphenicol.
Steroid acne presents as monomorphous papulopustules located mainly on the trunk and extremities, with less involvement of the face. Characteristically, lesions appear after the administration of systemic corticosteroids. Topical corticosteroids may also cause acneiform eruption over skin under which the topical preparation is applied or in around the nose or mouth in the case of inhaled steroids.
Due to occupational exposure from Chloracne. Chloraphthalene, chlorophenyl (used as conductors and insulator), and chlorophenols (used as insecticide and fungicide) can cause acneiform eruptions. Lesions are mainly comedones without inflammation. Exposure by inhalation, ingestion, or direct contact of contaminated compounds or foods induces a cutaneous eruption of polymorphous comedones and cysts which is called as chloracne. Associated skin findings include xerosis, and pigmentary changes are also seen. Internal organs like eyes, central nervous system and liver may also be affected. Some chloracnegens can be oncogenic.
Chemicals that contain iodides, bromides, and other halogens can also induce an acneiform eruption similar to steroid acne, but iodide-induced eruption are more severe. All patients should be investigated for ophthalmic, neurologic, hepatic, and lipoprotein abnormalities.
Chemical like heavy oils, waxes, cutting oils, heavy coal tar derivatives like pitch and creosote, vegetable oil in cosmetics, and cheap pomade oils causes acneiform eruptions.
Pressure and friction induce acneiform eruptions over the neck of violin players, under arm bands, bra straps and in orthopedic cases prolonged immobilization.
Eosinophilic pustular folliculitis is a disease of allergic hypersensitivity. It appears as a recurrent pruritic papulopustular eruption on the face, trunk, and extremities.
Rosacea appears similar to acne vulgaris with papulopustules on the face but also has facial flushing and telangiectasias. Is commonly seen in the white population. It is more common in women in the third and fourth decades of life. Associated eye changes include blepharitis, conjunctivitis, iritis, iridocyclitis, hypopyon iritis, and keratitis. Weather extremes, hot or spicy foods, alcohol, ingestion of a high-dose vitamin B6 and Demodex folliculorum mites can trigger the condition.
The lesions of acneiform folliculitis look similar to acne but lack comedones. Rarely, a biopsy is done, but when performed results may reveal the presence of fungi or bacteria. There is evidence of mild inflammation with the presence of both neutrophils and eosinophils.
Papules, pustules with the absence of true comedones, are present mainly over trunk and back. Rarely nodulocystic lesions can be seen. Unlike acne, these lesions may occur in other parts of the body besides the face. When the cause is due to a drug eruption, the patient will usually state that the lesions disappear once they discontinue the medication.
Acneiform eruptions can be distinguished from acne vulgaris by a history of sudden onset, monomorphic morphology, development of the eruption at any age, affecting trunk more common than the face, not necessarily affecting sebaceous areas of the body with a rarity of cyst formation. In most cases, the diagnosis is clinical, but when there is doubt about the diagnosis, one may obtain a biopsy or culture any discharge. Withdrawal of the suspected medication is another way to make the diagnosis.
The treatment of acneiform eruptions depends on the cause. In most cases, if the cause is an organism or a drug, then the exposure should be discontinued. Most patients recover within a few weeks. For any residual lesions, treatments that have been used to treat acneiform eruptions include laser ablation, excision, topical or oral antibiotics, drug withdrawal or use of topical or oral retinoids. If the cause is a fungal infection like pityrosporum folliculitis, then the use of a topical antifungal agent can be helpful like ciclopirox, econazole, and ketoconazole can be helpful.
Treatment of chloracne is difficult as it may persist for years, even without further exposure.
Some patients with eosinophilic pustular folliculitis may benefit from a short course of oral indomethacin. Lesions that fail to respond to indomethacin may be treated with cyclosporine.
The traditional agents used to treat acne vulgaris seldom work in patients with acneiform eruptions, but one may suggest the use of skin cleaners like salicylic acid or benzoyl peroxide to reduce the oily skin.
Itching is a very common symptom in patients with acneiform eruptions so that these patients may benefit from the use of antihistamines. If the itching is nocturnal, first-generation antihistamines are recommended because they also induce sleep.
There are some cases of acneiform eruptions that may benefit from the use of dapsone. Anecdotal reports indicate that eosinophilic pustular eruptions do respond to a short course of dapsone.
Patients who have gram-positive organisms causing the skin lesions may also benefit from doxycycline.
Over the years, the use of retinoids to treat acneiform eruptions has increased with success. Both oral and topical retinoids have been used. These agents are known to decrease the production of sebum and rapidly resolve the eruptions. These agents should not be prescribed to women of childbearing age because of their teratogenic potential.
Avoid the causative drug in drug-induced acne. Minimize contacts or friction which will prevent occupational and mechanical acne. Protective clothing and removal of the worker from unsuitable environment also help.
Nurse practitioners, pharmacists and primary care providers need to know that not all lesions on the face are due to acne. Acneiform eruptions have many causes and in many cases are caused by occupational exposure or certain medications. Erroneously treating these patients for acne often exacerbates the condition. It is best to consult with a dermatologist if the diagnosis is in doubt.
It is important to educate the public that acneiform eruptions is a transient skin disorder and has many causes. In many cases, simply removing the offending agent or limiting exposure to the organism can lead to resolution of the disorder. The prognosis in most patients is excellent, and there is usually no residual scarring. Patients should be warned not to scratch the lesions as this can lead to scars and keloid formation.
|||Gupta M,Aggarwal M,Bhari N, Acneiform eruptions: An unusual dermatological side effect of ribavirin. Dermatologic therapy. 2018 Sep [PubMed PMID: 30230152]|
|||Ayanlowo O,Puddicombe O,Gold-Olufadi S, Pattern of skin diseases amongst children attending a dermatology clinic in Lagos, Nigeria. The Pan African medical journal. 2018 [PubMed PMID: 30050626]|
|||Musthaq S,Mazuy A,Jakus J, The microbiome in dermatology. Clinics in dermatology. 2018 May - Jun [PubMed PMID: 29908581]|
|||Sibaud V, Dermatologic Reactions to Immune Checkpoint Inhibitors : Skin Toxicities and Immunotherapy. American journal of clinical dermatology. 2018 Jun [PubMed PMID: 29256113]|
|||Del Rosso JQ, Who Is Accountable When Patients Do Not Achieve Successful Treatment for Their Acne? Journal of drugs in dermatology : JDD. 2018 Jun 1 [PubMed PMID: 29879246]|
|||Kallis PJ,Price A,Dosal JR,Nichols AJ,Keri J, A Biologically Based Approach to Acne and Rosacea. Journal of drugs in dermatology : JDD. 2018 Jun 1 [PubMed PMID: 29879248]|
|||Truitt JM,Reichenberg JS,Sharghi KG,Sampson SM,Roenigk RK,Magid M, Isotretinoin: the ups are just as troubling as the downs. Giornale italiano di dermatologia e venereologia : organo ufficiale, Societa italiana di dermatologia e sifilografia. 2018 Aug [PubMed PMID: 29667796]|